Ohio, 2003

Flooding and Hail in Ohio, August 27, 2003

August 27, 2003 · NWS ILN · 21 events in 14 counties and zones

17 thunderstorm wind, 2 hail, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 27, 12:55 AM EST, 4 hours earlier.

Area forecast discussion, Aug 27, 12:55 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 AM EDT WED AUG 27 2003

WITH SUPERCOMPUTER PROBLEMS AT NCEP AND SPORADIC SUBSTITUTE MODEL
DATA( AFWA FOR ETA...NAVY NOGAPS FOR GFS)...WILL NOT MAKE SWEEPING
CHANGES TO CURRENT FCST.  CHANGES WILL FOCUS MORE ON THE SHORT
TERM...WHICH INVOLVES TODAY AND THURSDAY.

CURRENT KILN RADAR SHOWS SOME WIDELY SCATTERED SHRA/TSRA ACTIVITY
JUST TO THE N OF CWFA.  MORE THUNDERSTORMS WERE ERUPTING OVER SW
MICHIGAN NEAR COLD FRONTAL BOUNDARY/WEAK SFC LOW.  FOR TODAY...WITH
LACK OF SIGNIFICANT UPR SUPPORT...THUNDERSTORMS SHOULD NOT BECOME
WIDESPREAD.  HOWEVER...AS AFOREMENTIONED FRONT APCHS FROM THE
NW...EXPECT BEST CHC/S THIS AFTN TO BE ACRS THE N
(WAPOK...DAY...CMH...AROUND 40 PERCENT).  FOR THE SOUTH...PREVIOUS
MODEL SOUNDINGS WERE SHOWING A DECREASE IN THE STRONG CAPPING
INVERSION AROUND 850 MB.  THUS...BELIEVE THERE WILL BE MORE BUILDUPS
ACRS THE SOUTH THAN YESTERDAY...AND A 30 PERCENT CHC IS WARRANTED.
FCST TEMPS LOOK OK AT THIS POINT.

FOR TONIGHT...FRONT WILL MOVE SLOWLY SOUTH ACRS CWFA BEFORE STOPPING
SOMEWHERE OVER SRN OHIO.  AGAIN...WITH LACK OF SIGNIFICANT UPR
SUPPORT AND LOW LVL FORCING...BELIEVE CONVECTION WILL GRADUALLY
DISSIPATE TOWARD MIDNIGHT...AND WILL WORD ZONES THIS WAY.

ON THURSDAY...FRONTAL BOUNDARY WILL MOVE NORTH AS A WEAK WARM
FRONT...ALLOWING HUMID AIR TO OVERTAKE THE ENTIRE CWFA ONCE AGAIN.
WITH UNSTABLE AIRMASS...CAN NOT RULE OUT AN ISOLD AFTN/EVENING
THUNDERSTORMS.

NEXT SIGNIFICANT FRONT IS EXPECTED ACRS THE CWFA FRIDAY INTO
SATURDAY.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Aug 27, 4:00 AM EST, 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY THIS
AFTERNOON AND INTO THIS EVENING. A FEW OF THE STORMS MAY APPROACH
SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 3:38 AM EST, 1 hour 17 minutes before
OHZ077-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
438 AM EDT WED AUG 27 2003

...HEAT INDICES TO APPROACH 100 DEGREES ACROSS HAMILTON COUNTY AGAIN
THIS AFTERNOON...

A WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS THE OHIO VALLEY.
TEMPERATURES ARE FORECAST TO CLIMB TO AROUND 90 DEGREES THIS
AFTERNOON. THIS WILL COMBINE WITH HIGH HUMIDITIES TO ALLOW HEAT
INDICES TO APPROACH 100 DEGREES...ESPECIALLY IN URBAN LOCATIONS.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS.  FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK DURING THIS HEAT SPELL.

PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN THE SUN...OR IN
POORLY VENTILATED AREAS ON TUESDAY.  KEEP PLENTY OF LIQUIDS ON HAND
AND TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS ON THIS HEAT SITUATION.
Special weather statement, Aug 27, 3:47 AM EST, 1 hour 8 minutes before
OHZ077-261600-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
348 AM EDT TUE AUG 26 2003

...HEAT INDICES TO APPROACH 100 DEGREES ACROSS HAMILTON COUNTY THIS
AFTERNOON...

A WARM...WESTERLY FLOW ALOFT WILL BRING HOT TEMPERATURES TO THE OHIO
VALLEY REGION TODAY. TEMPERATURES ARE FORECAST TO REACH THE LOWER
90S.  THESE TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL ALLOW
HEAT INDICES TO APPROACH 100 DEGREES...ESPECIALLY IN URBAN LOCATIONS.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS.  FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK DURING THIS HEAT SPELL.

PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN THE SUN...OR IN
POORLY VENTILATED TODAY.  KEEP PLENTY OF LIQUIDS ON HAND AND
TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS ON THIS HEAT SITUATION.
Special weather statement, Aug 27, 3:49 AM EST, 1 hour 6 minutes before
OHZ077-272000-

SPECIAL WEATHER STATEMENT...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE WILMINGTON OH
449 AM EDT WED AUG 27 2003

...HEAT INDICES TO APPROACH 100 DEGREES ACROSS HAMILTON COUNTY THIS
AFTERNOON...

A WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS THE OHIO VALLEY.
TEMPERATURES ARE FORECAST TO CLIMB TO AROUND 90 DEGREES THIS
AFTERNOON. THIS WILL COMBINE WITH HIGH HUMIDITIES TO ALLOW HEAT
INDICES TO APPROACH 100 DEGREES...ESPECIALLY IN URBAN LOCATIONS.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS.  FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK DURING THIS HEAT SPELL.

PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN THE SUN...OR IN
POORLY VENTILATED TODAY.  KEEP PLENTY OF LIQUIDS ON HAND AND
TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS ON THIS HEAT SITUATION.

The radar

The Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 09:56 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 27, 4:55 AM EST to 5:00 AM EST
Where
Clark County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -82.600

Numerous trees were downed on the northeast side of town. Ten streets were blocked by fallen trees, and one vehicle was struck by a tree.

Hail, Franklin

When
August 27, 5:15 AM EST to 5:19 AM EST
Where
Franklin County, Dublin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -82.917

Thunderstorm Wind, Delaware

When
August 27, 5:30 AM EST to 5:34 AM EST
Where
Delaware County, Powell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -82.950

Trees were downed.

Thunderstorm Wind, Madison

When
August 27, 5:45 AM EST to 5:49 AM EST
Where
Madison County, Plain City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -83.883

Two trees were knocked down.

Flood, Franklin

When
August 27, 6:45 AM EST to 6:55 AM EST
Where
Franklin forecast zone
Reported by
POST OFFICE
Coordinates
39.233, -83.267

Strong thunderstorms with heavy rain remained nearly stationary across the northwest part of the Columbus metro area during the early morning. Locally two to three inches fell in about two hours in Dublin, causing high water on several roads.

Flood, Franklin

When
August 27, 7:20 AM EST to 8:15 AM EST
Where
Franklin forecast zone
Reported by
POST OFFICE
Coordinates
39.333, -82.983

Strong thunderstorms with heavy rain remained nearly stationary across the northwest part of the Columbus metro area during the early morning. Locally two to three inches fell in about two hours in Dublin, causing high water on several roads.

Thunderstorm Wind, Montgomery

When
August 27, 10:56 AM EST to 11:00 AM EST
Where
Montgomery County, 5 mi N of Dayton
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
39.917, -83.800

Trees and powerlines were downed.

Thunderstorm Wind, Clark

When
August 27, 11:00 AM EST to 11:04 AM EST
Where
Clark County, New Carlisle
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Several hangars at Barnhart Memorial Airport sustained minor damage. A windmill was destroyed.

Thunderstorm Wind, Miami

When
August 27, 11:08 AM EST to 11:12 AM EST
Where
Miami County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -83.083

Trees were knocked down.

Thunderstorm Wind, Warren

When
August 27, 11:20 AM EST to 11:25 AM EST
Where
Warren County, Waynesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.283

Trees and large limbs were knocked down.

Thunderstorm Wind, Clark

When
August 27, 11:24 AM EST
Where
Clark County, 4 mi SE of Springfield
Measured
51 kt (59 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Thunderstorm Wind, Clinton

When
August 27, 11:30 AM EST to 11:34 AM EST
Where
Clinton County, Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -84.033

Two large limbs were downed.

Thunderstorm Wind, Greene

When
August 27, 11:35 AM EST to 11:45 AM EST
Where
Greene County, Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -83.117

Numerous trees and large limbs were downed.

Thunderstorm Wind, Fayette

When
August 27, 11:40 AM EST to 11:44 AM EST
Where
Fayette County, Washington Court Hou
Measured
52 kt (60 mph) measured gust
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
39.883, -83.750

Several trees and large limbs were downed. A restaurant awning was blown down.

Thunderstorm Wind, Pickaway

When
August 27, 12:00 PM EST to 12:15 PM EST
Where
Pickaway County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -84.183

Trees and powerlines were downed.

Thunderstorm Wind, Brown

When
August 27, 12:00 PM EST to 12:05 PM EST
Where
Brown County, 2 mi E of Bardwell
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
39.633, -82.983

Numerous trees and powerlines were downed. Siding was peeled off of a barn.

Thunderstorm Wind, Ross

When
August 27, 12:08 PM EST to 12:11 PM EST
Where
Ross County, Bainbridge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.050, -84.200

A mobile home being towed on a flatbed truck on US Route 50 was destroyed. One home had its roof blown off, and trees were downed throughout town.

Thunderstorm Wind, Ross

When
August 27, 12:26 PM EST to 12:29 PM EST
Where
Ross County, Chillicothe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -83.933

Trees and powerlines were downed.

Thunderstorm Wind, Fairfield

When
August 27, 1:10 PM EST to 1:14 PM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -84.083

Several trees and large limbs were downed. Fallen trees caused minor damage to a house, and significant damage to a parked vehicle.

Thunderstorm Wind, Delaware

When
August 27, 1:35 PM EST to 1:39 PM EST
Where
Delaware County, Ashley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -83.833

Trees were downed.

Hail, Franklin

When
August 27, 6:43 PM EST to 6:53 PM EST
Where
Franklin County, Westerville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -83.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333947, 5333949, 5333948, 5333950, 5333184, 5333185, 5333088, 5333951, 5333089, 5333174, 5333952, 5333175, 5333173, 5333176, 5333177, 5333183, 5333178, 5333179, 5333180, 5333181, 5333182.